Wyoming, 2014Cold in Wyoming, December 30 to 31, 2014
December 30 to 31, 2014 · NWS RIW · 11 events in 11 counties and zones
Northerly flow following the passage of an Arctic cold front brought brutally cold temperatures and dangerous wind chills to much of western and central Wyoming. The Daniel cooperative observer recorded a low temperature of -48F on the morning of Wednesday, December 31.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northerly flow following the passage of an Arctic cold front brought brutally cold temperatures and dangerous wind chills to much of western and central Wyoming. The Daniel cooperative observer recorded a low temperature of -48F on the morning of Wednesday, December 31. In addition, many locations across Fremont, Hot Springs, Lincoln, Sweetwater, and Washakie counties saw temperatures of -30F to -35F. Wind chill temperatures of -30F were common, as well, especially in a swath from southern Lincoln County, east through Sweetwater County, and on into Natrona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 10:01 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 29, 10:01 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1001 PM MST MON DEC 29 2014
.SHORT TERM...TONIGHT THROUGH TUESDAY (ISSUED AT 142 PM MST)
BITTER COLD ARCTIC AIR CONTINUES TO MOVE SOUTH ACROSS WESTERN
AND CENTRAL WYOMING. THE CENTER OF THE COLDEST AIR IS STILL IN
ALBERTA AND THIS AIR WILL MOVE INTO THE AREA ON TUESDAY. THE AREAS
WITH LIGHTER WIND WILL SEE FOG AND FLURRIES AT TIMES. ACROSS THE
EAST IN NATRONA...SOUTHEAST FREMONT AND SWEETWATER COUNTIES...
NORTHEAST WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 35 MPH WILL
COMBINE WITH THE ARCTIC AIR TO PRODUCE WIND CHILLS OF 30 BELOW TO
40 BELOW ZERO TONIGHT. WIND CHILL WARNINGS ARE IN PLACE.
YELLOWSTONE NATIONAL PARK SHOULD SEE SOME LOWS DOWN TO 30 BELOW ZERO
TONIGHT. THE COLDEST AIR WILL NOT BE IN PLACE UNTIL WEDNESDAY
MORNING.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
FOR TUESDAY NIGHT...IN A PHRASE...BRRRRRRR. MANY AREAS ACROSS THE
COUNTY WARNING AREA WILL HAVE THE PERFECT STORM IN TERMS OF GETTING
VERY COLD TEMPERATURES. FIRST...FRESH SNOW COVER THAT WILL PROVIDE A
GOOD ALBEDO. SECOND...WITH THE SNOW EXPECTED TO END ON TUESDAY A
CLEAR SKY THAT WILL PROVIDE EXCELLENT RADIATIONAL COOLING.
THIRD...SOME OF THE LONGEST NIGHTS OF THE YEAR TO PROVIDE A VERY
LONG PERIOD OF COOLING. FOURTH...A STRONG 1050+ MILLIBAR HIGH CLOSE
TO THE AREA THAT WILL PROVIDE A WEAK PRESSURE GRADIENT AND HENCE
VERY LIGHT WINDS TO PREVENT MIXING. ONE FLY IN THE OINTMENT THERE IS
AT CASPER WHERE BOTH THE NAM AND GFS MOS SHOW SOME WIND INCREASING
AT NIGHT THAT COULD HOLD TEMPERATURES UP A BIT. NEVERTHELESS...A
NIGHT OF COLD THAT WILL MAKE CAR BATTERIES VERY UNHAPPY FOR EARLY
WEDNESDAY MORNING.
THE REST OF THE PERIOD FROM WEDNESDAY THROUGH THURSDAY LOOKS LIKE
MORE OF THE SAME. WITH FLOW REMAINING FAIRLY LIGHT COLD WEATHER WILL
HANG AROUND...ESPECIALLY IN THE BASINS AND VALLEYS WHERE COLD AIR
WILL NOT BE SCOURED OUT. THERE MAY BE SOME MODERATION BUT IT WILL
STILL BE BELOW AVERAGE. MOS TYPICALLY DOES A TERRIBLE JOB WITH
TEMPERATURES WITH THE INVERSIONS AND THIS SITUATION IS NO EXCEPTION.
CONTINUITY LOOKED PRETTY GOOD THROUGH THURSDAY SO WE MADE FEW
CHANGES. THERE WILL ALSO BE THE PROBLEM OF THE RETURN OF THE FOG
MONSTER IN THE BASINS. AGAIN...CONTINUITY HAD THIS HANDLED FAIRLY
WELL AND WE LEFT THINGS ALONE. AS FOR PRECIPITATION...IT DOES LOOK
DRY FOR MOST AREAS. THE LATEST RUN OF THE NAM TRIES TO BRING SOME
LIGHT QPF TO SOUTHERN SWEETWATER COUNTY THURSDAY IN ASSOCIATION WITH
LOW PRESSURE PASSING BY TO THE SOUTH. BUT THE GFS KEEPS THINGS DRY.
FOR NOW...WE INCREASED SKY COVER A BIT BUT LEFT THINGS PRECIPITATION
FREE TO SEE IF OTHER MODELS PICK UP ON THAT.
AS FOR FURTHER OUT INTO THE FUTURE...THE MODELS CONTINUE TO BACK OFF
ON THE CHANCES FOR PRECIPITATION FOR THE END OF THE WEEK AND THE
WEEKEND. MAINLY DRY NORTHWEST FLOW LOOKS TO DOMINATE FOR FRIDAY AND
AS A RESULT WE HAVE REMOVED THE POPS FOR THAT TIME PERIOD. THE GFS
AND EUROPEAN HAVE SOME DIFFERENCES FOR SATURDAY THOUGH WITH THE GFS
SAGGING A BOUNDARY INTO NORTHEASTERN WYOMING WITH SOME LIGHT
PRECIPITATION. MEANWHILE...THE EUROPEAN IS FURTHER NORTH AND KEEPS
THE AREA DRY. WITH THE UNCERTAINTY...WE TRIMMED POPS A BIT FOR
SATURDAY BUT CONFINED THEM TO THE SLIGHT CHANCE CATEGORY. THE
AFOREMENTIONED BOUNDARY WILL CONTINUE TO HANG AROUND NEAR THE
NORTHERN BORDER INTO THE FIRST PART OF NEXT WEEK AS WELL. THIS FAR
OUT...PREDICTING THE EXACT POSITION IS LIKE THROWING DARTS...SO WE
MADE FEW CHANGES TO CONTINUITY. AS FOR TEMPERATURES...WE SHOULD SEE
SOME MODERATION IN AREAS THAT CAN MIX. AS FOR WHETHER THE BASINS CAN
MIX OUT...ONLY TIME WILL TELL.
&&
.AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR TO MVFR CONDITIONS WILL OCCUR UNTIL 18Z AS AREAS OF LOW CLOUDS
WITH EITHER FOG OR LIGHT SNOW WILL OCCUR. LOCAL IFR CONDITIONS MAY
OCCUR UNTIL 12Z. AFTER 18Z VFR CONDITIONS WILL PREVAIL OVER THE
REGION THROUGH 06Z WED.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL OVERNIGHT THROUGH TUESDAY EVENING. AREAS
OF FOG WILL PRODUCE MVFR TO IFR CONDITIONS UNTIL 17Z.
&&
.FIRE WEATHER...
WIDESPREAD SNOW COVER WITH ARCTIC AIR IN PLACE WITH FLURRIES...FOG AND
AREAS OF BL0WING SNOW...WILL MAKE FOR BITTER COLD TEMPERATURES
TONIGHT THROUGH WEDNESDAY. VERY LOW MIXING HEIGHTS WITH POOR SMOKE
DISPERSAL ARE EXPECTED THROUGH THE WEEK.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON MST TUESDAY
WYZ014-019-020-022-027>030.
&&
SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 29, 1:59 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MST MON DEC 29 2014
WYZ001>020-022>030-301330-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
159 PM MST MON DEC 29 2014
...WIND CHILL WARNING IN EFFECT FOR PORTIONS OF SOUTHERN AND EAST
CENTRAL WYOMING LATE TONIGHT AND TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE TO TAPER OFF THROUGH THE DAY WITH AREAS OF
FLURRIES POSSIBLE THROUGH TONIGHT. NORTHEAST WINDS WILL CAUSE LOW
WIND CHILLS THROUGH THE DAY WITH DANGEROUSLY LOW WIND CHILLS
POSSIBLE AFTER MIDNIGHT TONIGHT ALONG THE I80 CORRIDOR...ON SOUTH
PASS INTO NATRONA COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY THROUGH WEDNESDAY MORNING...CONTINUED COLD.
NEW YEARS DAY THROUGH THURSDAY...AREAS OF FOG POSSIBLE IN
CENTRAL BASINS AND THE SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU!
TEAM RIVERTON
Cold/Wind Chill, Green Mountains & Rattlesnake Range
- When
- December 30, 12:00 AM MST to December 31, 12:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Low temperatures around Jeffrey City City were -33F to -37F. In addition, wind chill temperatures below -30F were recorded through the day on Tuesday, December 30, and the morning of December 31.
Cold/Wind Chill, South Lincoln County
- When
- December 30, 12:00 AM MST to December 31, 12:00 PM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A mesonet sensor near Kemmerer registered a low temperature of -30F on Wednesday morning, December 31. In addition, wind chill temperatures as cold as -43F were recorded.
Cold/Wind Chill, Natrona County Lower Elevations
- When
- December 30, 12:00 AM MST to December 31, 1:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The wind chill across Natrona County, including at the Casper-Natrona County International Airport, fell below -30F for much of Tuesday, December 30, and the morning of December 31. The coldest wind chills occurred the evening of December 30.
Cold/Wind Chill, Casper Mountain
- When
- December 30, 12:00 AM MST to December 31, 12:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind chill readings of -30F to -35F occurred on Casper Mountain, primarily on Tuesday, December 30.
Cold/Wind Chill, East Sweetwater County
- When
- December 30, 12:00 AM MST to December 31, 12:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Wind chill readings at the Rock Springs-Sweetwater County Airport fell as low as -38F early Wednesday morning, December 31.
Cold/Wind Chill, Wind River Basin
- When
- December 31, 12:00 AM MST to 12:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Low temperatures in Riverton ranged from -30F to -36F.
Cold/Wind Chill, Southwest Big Horn Basin
- When
- December 31, 12:00 AM MST to 12:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
The cooperative observer near Lucerne recorded an overnight low of -38F on Wednesday morning, December 31. The same location had 20 inches of snow on the ground.
Cold/Wind Chill, Star Valley
- When
- December 31, 12:00 AM MST to 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Low temperatures at Afton and Etna were -33F and -30F, respectively, on Wednesday morning, December 31.
Cold/Wind Chill, Upper Green River Basin Foothills
- When
- December 31, 12:00 AM MST to 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
The cooperative observer at the Daniel Fish Hatchery had a low temperature of -48F on the morning of Wednesday, December 31. The observer also reported 18 inches of snow on the ground. Other very cold temperatures included -42F at Bondurant and -35F at Boulder.
Cold/Wind Chill, Upper Green River Basin
- When
- December 31, 12:00 AM MST to 1:00 PM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
The airport in Big Piney had a low temperature of -35F on Wednesday morning, December 31.
Cold/Wind Chill, Southeast Big Horn Basin
- When
- December 31, 12:00 AM MST to 12:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
The ASOS at the Worland Municipal Airport had a low temperature of -31F on the morning of Wednesday, December 31. In addition, a cooperative observer near Big Trails in southeast Washakie County recorded an overnight low of -34F.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20142 deaths · 68 kt wind · 5 events
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Winter Storm in Texas, December 30 to 31, 201421 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549656, 549659, 549661, 549662, 549665, 549657, 549658, 549660, 549663, 549664, 549666.